Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

prednisone; first time- Help!
misskirk posted:
Hi everyone!

Fellow UC'er here! 22/F Diagnosed 04-09. So far have been on Asacol for about a year now and keep having to increase my dosage. I'm now up to the max, & having symptoms i dont have 20 bathrooms trips, but pain and headache and bleeding... my gastro wants to put me on Prednisone, since I can't up the asacol.. I'm sooo nervous to start this, been on other antibio, antiinflam's but never this! My aunt with Crohns swore she would never take this for a second time. I would loooovvve if anyone had tips or helpful tid bits...

Hope the rest of you aren't flaring!!
kaj2313 responded:
Every drug is different for everyone. I acctully liked prednisone. It helped me better than anything else. Most I was on was 40mg a day. The hardest part for me was going off of it. That's when I'd have weight gain and body aches. But if I went down slow enough I could get through it. I think the pain of the Crohns was worse than the side effects of the prednisone. If I could have stayed on it longer I would have.

But like I said eveyone is different and I'm sure you'll hear good and bad. It's up to you. It's not a life long thing so it's between you and your Dr to decide what's best for you!
Good Luck
OyWithThePoodlesAlready responded:
I hate it but I'd do it again if I had to. I had trouble sleeping on it, and was crazy thristy when I was on 40. Then a few months in I could sleep again but I started getting these hot flashes. I also was crazy hungry and gained weight as a result. All annoying but nothing compared to the pain of Crohn's. It never worked all that well for me, but everyone's different, I have a friend who it works miracles for, and her Crohn's is so much worse than mine. I say it doesn't hurt to try
ST_2010 responded:
I've moved several times and consequently met with a number of doctors. There are other options. My original doctor had me on asacol and on/off prednisone (since the asacol was not effective). My bone density suffered. Subsequent doctors tried other options including Endocort (another steroid / not as strong) followed by colozal (balsalazide) combined with a mesalamine enema. The balsalazide/mesalamine has been a huge success without the use of steriods. Good luck.
misskirk responded:
hi everyone! thanks for all of your responses! just finished the Prednisone course( 40mg/d then tapering) and have definitely noticed a difference! I was so nervous about taking it, but it controlled my UC flare and made me feel some what human(with the exception of some headaches)! Now that I've been off of it for a couple days my body aches and I'm super tired. My knees seem to take it the worst.... and from what you all have said i hope i don't suffer any weight again coming off.

@St_2010- I'm on Asacol max dose already, and from all these flares, doesnt seem like it is actually doing its job. I'm wondering if my gastro wants to keep me on it or switch.. like everyone else i want to avoid another flare... and i would eventually like to stop taking 20 pills a day .... did you doctor routinely order the bone density test with the asacol or something you suggested?

Thanks again everyone! I hope you all are having a good & flare free fall!
arbob5 replied to misskirk's response:
I'm glad prednisone is helping you. It helped me a lot, but it can be quite an ordeal to taper your dosage. I've been trying that for over a year. Up and down, up and down, and while I started at 40 mg, I'm down to 7-1/2 now. I tried 5 mg, but a slight flare started, so my GI bumped me up to 7-1/2. He also said this dosage is one I could stay on forever if necessary. But he would still like me off of it. I'm comfortable at this point, and in a couple of weeks, I'll try to lower it again. I am one of the lucky ones tho..I never had any kind of adverse reaction to this drug, except the bruising on my arms and legs. I think people thought I was an abuse victim, especially in the summer when I had short sleeves on. I am thankful that winter is almost here and long sleeves will be a blessing for that reason.

I hope prednisone continues to ease your symptoms. And try not to be too upset when you taper down and your symptoms return. That is quite normal. You have to do it gradually and that helps.

Let us know how you're doing. So, keep us up-to-date, OK?
marilynac responded:
know what you are feeling..i was diagnosed on 10/2009 and my doctor changed my medication from Colozal, Apriso Lialda, Asacol, nothing worked. bathroom runs, headaches, and the rest of the symptoms continued. 4 wks ago i saw a different doctor (his collegue) he put me on predisone...the best thing he could do.I am being weened off of it now to 1 pill a day but immediatly after taking the 1st pill that day my symptoms disappeared.

You have to treat the flareups with full force before you try to keep it under control.

Asacol, Apriso etc. only keeps it under control. once we have the full inflammation under attack we have to cure that first and thats what Predisone is for.

Under you doctors direct supervision i suggest you give it a shot. i did.
nobogey responded:
Prednisone is a great drug when taken under supervision. Has been a wonderful drug for me

Spotlight: Member Stories

Hi, my name is Barbara and I was born/raised in S. California, Since 1996, I have lived in Tucson, AZ working in reservations for a major airline. Bef...More

Helpful Tips

Assistance for Medical Expenses
Many with a diagnosis of Crohn's or Colitis are unable to work or enjoy many social or physical activities. The burden of paying medical ... More
Was this Helpful?
22 of 28 found this helpful

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.